Virginia, 2003

Flooding in Virginia, December 12, 2003

December 12, 2003 · NWS RNK · 2 events in 2 counties and zones

Minor flooding occurred on the Dan River on the 12th. 69 feet in South Boston at 9 am on the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Minor flooding occurred on the Dan River on the 12th. The river crested at 19.69 feet in South Boston at 9 am on the 12th. Minor flooding occurred along the Roanoke River at Randolph on the 12th. The river crested at 21.04 feet at 5:30 am on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 11, 8:32 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Dec 11, 8:32 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
832 PM EST THU DEC 11 2003

.DISCUSSION...

NO UPDATES PLANNED...OTHER THAN SOME SKY COVER TWEAKS TO GRIDDED
DATABASE.  TEMPS LOOK IN GOOD SHAPE. ZFP WORDING PROBABLY A LITTLE
OPTIMISTIC FOR CLOUD COVER IN THE WEST AND WINDS FOR THE EVENING
HOURS...BUT MSTLY CLDY SKIES IN THE FAR WEST WILL BE PTLY CLDY BY
AROUND MIDNIGHT IF NOT SOONER AND WINDS SLOWLY DIMINISHING AS
GRADIENT BEGINS TO WEAKEN...SO WILL LET GOING ZFP RIDE FOR THE REST
OF THE NIGHT.

BIGGER STORY IS THAT RIVER LEVELS ARE COMING UP CLOSE TO FLOOD STAGE
AT BREMO BLUFF ON THE JAMES...AT RANDOLPH ON THE ROANOKE...AND SOUTH
BOSTON ON THE DAN.  HAVE BEEN COORDINATING WITH RFCS AND EXPECT TO
ISSUE SOME FLOOD WARNINGS VERY SOON...BUT ONLY MINOR FLOODING
EXPECTED AT ALL THREE LOCATIONS.

STILL KEEPING CLOSE EYE ON WEEKEND SYSTEM.  IF ANYTHING...18Z GFS
LOOKS A LITTLE COLDER AND WITH ABOUT SAME OR A LITTLE MORE QPF.
PROBABLY SEVERAL PTYPES TO DEAL WITH IN YET ANOTHER DAMMING
SCENARIO...BUT RIGHT NOW LOOKS LIKE FREEZING RAIN COULD BE THE
BIGGEST PROBLEM. STAY TUNED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

KEIGHTON
Hazardous weather outlook, Dec 11, 6:48 AM EST, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 AM EST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001-002-018-VAZ011>020-022>024-121100-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BOTETOURT VA-CARROLL VA-
CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-MONTGOMERY VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-WATAUGA NC-WYTHE VA-
648 AM EST THU DEC 11 2003

.DAY ONE...

A WIND ADVISORY IS IN EFFECT FOR TODAY. WEST WINDS WILL RANGE FROM 15
TO 30 MPH...WITH GUSTS IN THE HIGHER ELEVATIONS OF 45 TO 50 MPH. IN
ADDITION...WESTERN SLOPES AREAS IN WATAUGA...ASHE AND GRAYSON
COUNTIES WILL SEE SNOW ACCUMULATIONS OF 1 TO 2 INCHES THIS MORNING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

A STORM SYSTEM MOVING THROUGH THE GULF COAST STATES AND TO THE
SOUTHEAST U.S. COAST THIS WEEKEND HAS THE POTENTIAL TO BRING A WINTRY
MIX OF PRECIPITATION TO THE AREA AS EARLY AS SATURDAY AFTERNOON...AND
LASTING INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ007-009-010-WVZ042>045-121100-
BLAND VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-
TAZEWELL VA-
648 AM EST THU DEC 11 2003

.DAY ONE...

SNOW THIS MORNING WILL ACCUMUALTE ANYWHERE FROM A TRACE TO 3
INCHES...WITH THE HEAVIEST BEING IN THE HIGH ELEVATIONS OF WESTERN
MERCER...SUMMERS AND GREENBRIER COUNTIES.

.DAYS TWO THROUGH SEVEN...

A STORM SYSTEM MOVING THROUGH THE GULF COAST STATES AND TO THE
SOUTHEAST U.S. COAST THIS WEEKEND HAS THE POTENTIAL TO BRING A WINTRY
MIX OF PRECIPITATION TO THE AREA AS EARLY AS SATURDAY AFTERNOON...AND
LASTING INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-121100-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
648 AM EST THU DEC 11 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

A STORM SYSTEM MOVING THROUGH THE GULF COAST STATES AND TO THE
SOUTHEAST U.S. COAST THIS WEEKEND HAS THE POTENTIAL TO BRING A WINTRY
MIX OF PRECIPITATION TO THE AREA AS EARLY AS SATURDAY AFTERNOON...AND
LASTING INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Halifax

When
December 12, 1:30 AM EST to 6:30 AM EST
Where
Halifax forecast zone
Reported by
GOVT OFFICIAL
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flood, Charlotte

When
December 12, 4:30 AM EST
Where
Charlotte forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330804, 5330805.